How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 21419
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

Accidentily gave my dog a 500 mg diffunisal tablet he is 10

Customer Question

accidentily gave my dog a 500 mg diffunisal tablet
he is 10 years old and weighs 104 pounds
Submitted: 2 years ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 2 years ago.
Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.
How long ago?
Expert:  Dr. B. replied 2 years ago.
Hi again,
Since I have not heard back from you and this is a concerning situation where the clock is ticking, I do want to leave my thoughts about your lad's situation.
Now the problem with this medication is that it is not one that we use in veterinary medicine for dogs. Therefore, there are no safe doses established for dogs nor have the adverse effects been well documented. Still, based on similar drugs in Diflunisal ‘s drug class, we can appreciate that this could cause your lad GI upset (ie vomiting, diarrhea, appetite loss), stomach ulcers (which can lead to internal bleeding, black stools, belly pain, stomach perforation), and possible kidney damage.
Therefore, in this situation we need to be proactive. If he has had this in the past 2 hours, then induce vomiting now. To induce vomiting at home, you can administer 3% hydrogen peroxide orally at a dose of 1ml per pound. (2 teaspoons per 10 pounds of body weight). You can give it via dropper, syringe, turkey baster – we just want to get it in. After giving this orally, move the abdomen around or get your wee one walking about to get things mixing. This should usually lead to vomiting. If it is unsuccessful after 10 minutes then it can be repeated twice more. And if we still have no vomiting, then you'd need to consider seeing your local vet (or ER vet) so that apomorhpine (a very strong injectable emetic) can be administered just get this out of the stomach and avoid any adverse issues.
As well or alternatively (or if it has been > 2hours), you can also consider administering activated charcoal at this stage. This is available over the counter from the pharmacy (ask for the high strength version, not the one for gas) and works by binding any remaining material in the stomach. For activated charcoal, we tend to give 1-4 grams per pound every 8 hrs. This can be mixed with food to be fed or with water to syringe feed (do note that it stains, so keep it away from white carpets/clothes). This will just limit how much is absorbed and reduce the intoxication risk here.
Finally, after the above, we do want to try to address any potential GI upset here for the next 24-48 hours. To do so, you can consider offering a light diet option for a few days. Examples of an easily digestible diet include cooked white rice with boiled chicken, boiled white fish, scrambled egg, or meat baby food (as long as its free from garlic or onion powder). Ideally, we want to offer this as small frequent meals to keep the stomach settled.
Further to this, we can also treat with an antacid. There are a number of antacids that are available over the counter and pet friendly. I would advise only treating with one, but the two I tend to use are:
*Pepcid (More Info/Dose @http://www.petplace.com/article/drug-library/library/over-the-counter/famotidine-pepcid)
*Zantac (More Info/Dose @ http://www.petplace.com/article/drug-library/library/over-the-counter/ranitidine-hcl-zantac)
These are usually given 20 minutes before offering food (to allow absorption) and with the risk of stomach ulcers we’d want to use this every 8-12 hours for at least a few days. Of course, you want to double check with your vet before use if he has any pre-existing health issues or is on any medications you haven't mentioned.
Overall, this is a medication that isn’t regularly used in dogs, so we do have some risks here. Therefore, I would advise the above to reduce absorption and risk for your lad. If you struggle with the above at all, he should those signs I noted or starts to pass more urine while drinking loads (signs of kidney damage), then we’d want a check with his vet urgently.
Just in case you need a local emergency vet, you can check @ http://www.vetlocator.com/ or via
http://www.veccs.org/index.php?option=com_hospitals&nationid=1&Itemid=193
I hope this information is helpful.
If you need any additional information, do not hesitate to ask!
All the best,
Dr. B.
-----------------------------------------------------------------------------------------------------------------
If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )